MY PAGE            

REGISTER NOW to unlock your customized page and fully explore all the features of painACTION!

Back Pain Library


Constipation: A common side effect of opioid use

Written by: Kevin L. Zacharoff, MD
Published: Tuesday, March 09, 2010
Reviewed by: Kevin L. Zacharoff, MD, October 2015

Constipation: A common side effect of opioid use

Many people who live with chronic pain first try taking over-the-counter pain relievers or use non-drug methods (like behavioral or physical therapy) to help the pain feel better. In some cases, though, these methods may not be enough. That’s when a healthcare provider can prescribe medications to help control the chronic pain.  In some cases, an opioid pain reliever (for example, oxycodone or hydrocodone) may be appropriate. While these types of medications may work to help control pain well, they also may have common side effects, like constipation.

What causes constipation?

As food moves through the large intestine, it absorbs water from the food and forms waste products, or stool. The large intestine contracts rhythmically, moving its contents towards the rectum. By the time stool reaches the rectum, it is fairly solid, because most of the water has been absorbed. If the large intestine absorbs too much water, or if the colon’s muscle contractions are slow or sluggish, constipation can develop. This is a situation where the stool becomes very hard and difficult to pass, or there are irregular, infrequent bowel movements. Constipation is usually defined as being three or fewer bowel movements during a week; it can add extra pain and suffering to the discomfort that a person with chronic pain is already feeling. 

Why is constipation a frequent side effect of opioid medication?

Constipation is one of the most common side effects of opioid therapy, but it’s actually a normal response on the part of your body. Opioid use slows down the muscle contractions and movement in the stomach and intestines; it causes sluggishness in passing waste and allows for more water than normal to be absorbed in the intestines. This then can make the stool hard, dry, and more difficult to pass.

Many other medications can also cause constipation, including:

• Antacids that contain aluminum and calcium
• Some blood pressure medications (calcium channel blockers)
• Anti-Parkinson drugs
• Antispasmodics
• Antidepressants
• Iron supplements
• Diuretics (water pills)
• Anticonvulsants

How is constipation treated?

Persistent constipation is often so uncomfortable and disruptive that it’s a major reason why patients often don’t take their prescription opioid pain medicines as directed.

If you’re dealing with opioid-related constipation, talk to your health care provider – especially if you’ve gone through it before or you’re prone to the problem even when not taking medications. Most often, health care providers will advise their patients to drink plenty of fluids in order to help keep their stool soft. In addition, the provider may suggest taking laxatives (senna or bisacodyl) or stool softeners (milk of magnesia or docusate sodium). Though stool softeners may help with constipation, (making it easier to pass stool and have a normal bowel movement), they may not be enough to prevent all the symptoms. That’s why a stimulant type of laxative may be needed, to urge the bowel to move the stool along and fight the medication-related sluggishness. Most stimulant laxatives are available without a prescription, but it’s always best to get advice and recommendations from your doctor and pharmacist about the proper use of this medicine.

It’s crucial to prevent and treat opioid-related constipation early: Constipation can sometimes lead to other complications, and it can continue to get worse if it’s ignored. If constipation becomes a problem for you, let your health care provider know. Your treatment plan may need to be changed, by decreasing the dose of the opioid, switching to a different opioid, or changing the way that the opioid is given.


National Digestive Disease Information Clearinghouse-National Institute of Diabetes and Digestive and Kidney Diseases, NIH. Constipation. Accessed October 2015 at